A 27-year-old Japanese female visited our hospital complaining of painful nodules on her bilateral lower legs that appeared 2 months previously. A physical examination showed nail-sized, tender, painful, subcutaneous nodules on her extensor surface of her lower legs. A histopathological examination revealed small vessels in subcutaneous tissue attacked by inflammatory cells composed of neutrophils, lymphocytes, histiocytes, and giant cells. The initial diagnosis was thrombophlebitis, and antithrombogenic agents were started. During the course of follow-up, she developed recurrent oral ulcers, an esophageal ulcer, iliac ulcers and arthritis. Laboratory investigation showed HLA-B51(+) and positive pathergy test. She was diagnosed as having intestinal type of Behçet’s disease. We analyzed the initial symptoms of Behçet’s disease cases diagnosed in our department from 1990 to 2010 and compared them with multinational data.
In a survey of 732 cases of basal cell carcinoma without apparent genetic or environmental background seen at Hyogo Cancer Center, 52 (7.1%) had multiple lesions. Fifteen of these developed new carcinoma metachronously. Another 37 cases had multiple carcinomas synchronously at the time of presentation and 4 of these 37 (11%) developed subsequent new carcinomas metachronously. The sites of the carcinomas were classified into three regions (head and neck, trunk, extremities) and also right or left side. The patients with 2 basal cell carcinomas in the same region tended to have tumors ipsi-laterally. A statistical analysis using the binomial test revealed that the probability of ipsi-laterality was significant (p=0.0006594). In addition, some patients had tumors in close proximity. These facts suggest the possibility of post-zygotic somatic mutation.
A retrospective study was performed at Yokohama City University Hospital using medical records of patients with cutaneous adverse drug reactions (CADR) from April 2003 to March 2009. In total 341 patients were analyzed for clinical features and causative drugs. The two major causative drugs were antibiotics (29%) and anti-cancer drugs (18%). Among the causative anti-cancer drugs, we recorded a greater number of molecular target drugs than reported in previous studies. Although macropapular rash was the most common reaction, as reported previously, patterns of clinical manifestation differed from those previously recorded. Notably, in patients treated with anti-cancer drugs, localized macropapular rash, hand-foot syndrome, and severe acneciform eruption were seen. The severe types of CADR, Stevens-Johnson syndrome/toxic epidermal necrolysis and drug-induced hypersensitivity syndrome, accounted for 6% and 2%, respectively, of CADR types. Positive reactions with causative drugs were observed in 34%, 68%, and 60% of patients as determined by patch, intradermal, and drug-induced lymphocyte stimulation tests, respectively. Almost 80% of patients were cured after discontinuing the causative drugs without any general treatments, including steroids, or could continue the drugs with just topical therapies. Clinical manifestations of CADR are changing with changing drug therapies. It is therefore important to continue clinical analysis of CADR.